Ask the Doctors December 2017 Issue

Ask The Doctors: December 2017

Dr. Steven Maschke

Arthritis Advisor Editor-in-Chief Steven Maschke, MD, Department of Orthopaedic Surgery, Cleveland Clinic Orthopaedic & Rheumatologic Institute.

Q: I have osteoporosis, and I’ve been taking Fosamax® for four years. I’ve heard about atypical femur fractures. Should I worry about this? How will I know if I have one ?

A: An atypical thigh bone (femur) fracture is a rare complication of taking certain osteoporosis drugs, including the bisphosphonates alendronate (Fosamax®), risedronate (Actonel®), ibandronate (Boniva®) and zoledronic acid (Reclast®) and the drug denosumab (Prolia®).

These fractures are called “atypical” because they differ from what normally happens when a bone breaks from a sudden trauma. An atypical femur fracture starts as a weakening of the bone and develops slowly. If not treated in time, the bone will break. Atypical femur fractures usually occur in the part of the thigh bone just below the hip joint. There are warning signs that an atypical femur fracture may be developing in the weeks to months before the bone breaks. You likely will have an aching pain in the groin or thigh. If this happens, you should have it checked right away.

Studies have shown that when an atypical femur fracture does occur, it usually happens only after three or more years of taking a bisphosphonate drug. The American Society for Bone and Mineral Research recommends that people at low to moderate risk for an osteoporotic fracture after three to five years of taking a bisphosphonate drug should discontinue it (take a drug holiday) for two to three years. People at high risk for a fracture (including those with a bone density T-score less than -2.5 and previous fractures) should wait five to 10 years before taking a drug holiday.

For most people with osteoporosis the benefits of the drugs outweigh the risks, including the risk for an atypical femur fracture

Q: Pain in my joints is making it more difficult to get around, especially getting up from a chair and in and out of the car. What can I do?

A: Joint pain and muscle deconditioning can make it difficult to do the strengthening exercises that will make it easier to function. Cleveland Clinic physical therapist Mary Morrison, PT, DScPT, recommends starting slowly with exercises you can do while sitting in a chair or lying down.

To strengthen knees, sit back in a chair with your feet directly under your knees or slightly forward. Straighten one knee, and then lower the leg slowly. If this is uncomfortable, you don’t have to straighten it fully. Once this becomes easy, place a weight around your ankle or use an elastic resistance band.

To strengthen muscles in the ankle, sit in a chair and place a resistance band around your forefoot. Hold the two ends in both hands. Press down into it, like a gas pedal. Repeat 20 times every day.

To strengthen hip and buttock muscles, do the following exercises while lying on your back with knees bent and feet flat on the floor. Tie a resistance band around your lower thighs, just above your knees. Pull your belly in. Keep one leg still and push the other leg out to the side toward the floor. Repeat 10 times with each leg, every other day.

For the second exercise, roll up a towel and place it between your knees. Keep your arms straight beside you and shoulders back. Pull your belly in, tuck your tailbone under you, and then squeeze the towel with your knees as you lift your buttocks up, pressing down through your heels, which causes you to use your buttock muscles. Repeat 10 times every other day. Work up slowly to 25 repetitions.

Comments (0)

Be the first to comment on this post using the section below.

New to Arthritis Advisor? Register for Free!

Already Registered?
Log In